Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 31, NWS Boston/Norton, MA

September 23, 2003Franklin County, Hampshire County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Sep 23, 2003, 10:40 AM EDT for Franklin County, Hampshire County, Massachusetts. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2003, 10:40 AM EDT (14:40 UTC)
Expired
Sep 23, 2003, 11:45 PM EDT
In force
13 hr
Issued by
NWS Boston/Norton, MA
Area
Counties, with a storm outline in the text

Counties Franklin County, MA, Hampshire County, MA

The radar

The Albany radar (KENX), 113 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 2.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2003-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2003-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 374 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
374 m²/s²
0-3 km storm-relative helicity
394 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 231441
SVRBOX
MAC011-015-231545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
1040 AM EDT TUE SEP 23 2003

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN WESTERN MASSACHUSETTS
    INCLUDING GREENFIELD
  HAMPSHIRE COUNTY IN WESTERN MASSACHUSETTS
    INCLUDING NORTHAMPTON...AMHERST

* UNTIL 1145 AM.

* AT 1040 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
LINE OF SEVERE THUNDERSTORMS FROM 5 MILES SOUTHEAST OF BENNINGTON   
TO 16 MILES EAST OF GREAT BARRINGTON...MOVING NORTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WORTHINGTON AROUND 1050 AM
  PLAINFIELD AND CUMMINGTON AROUND 1055 AM
  ROWE...HAWLEY AND CHESTERFIELD AROUND 1100 AM
  HEATH AND GOSHEN AROUND 1105 AM
  WESTHAMPTON...SOUTHAMPTON AND BUCKLAND AROUND 1110 AM
  WILLIAMSBURG AROUND 1115 AM.

AT 1040 AM...THE STRONGEST PORTION OF THE THUNDERSTORM LINE WAS 
MOVING TOWARDS THE HAWLEY AND CHARLEMONT AREAS OF FRANKLIN COUNTY. 

SEVERE THUNDERSTORMS PRODUCE WINDS STRONG ENOUGH TO KNOCK DOWN TREES
AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM WINDOWS.

$$

LAT...LON 4230 7287 4220 7271 4227 7260 4224 7234
          4272 7235 4273 7292 4235 7301

BELK/FIELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:45 AM EDT, 6 hours 55 minutes earlier.

Area forecast discussion, Sep 23, 3:45 AM EDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
345 AM EDT TUE SEP 23 2003

.SHORT TERM (TODAY AND TONIGHT)...
CLDS WTH SWIFTLY APPROACHING CFNT MOVG ACRS RGN ERLY THIS MRNG.
LEADING EDGE OF PCPN FM KHPN-KPOU-KALB-KGFL AT 07Z...AND MOVG ALONG
RATHER QUICKLY AS SEEN ON REGIONAL RADAR WTH BACK EDGE INTO WRN NY
STATE ALREADY.  NOT MCH C/G LTNG ATTM...THO REFLECTIVITIES ON RADAR
INDICATING SOME HEAVIER RNFL AND POSS TSTMS MOVG ERD.

HV LEANED TWD ETA FOR THIS FCST PKG...WTH CAT POPS ACRS MOST IF NOT
ALL ZNS FOR A TIME TDY.  APPEARS THAT PCPN SHD BE STARTING ALNG THE
ERN SLOPES OF THE BERKS BY 12Z...PUSHING ERD INTO ERN MA/CCOD AND
THE ISS BY 16Z.  WL GO WTH SWRS AND SCT TSTMS THRU THIS AFTN INTO
ERLY TNGT.  MDLS PUSH THE FRNT AND ASSOCD PCPN THRU QUICKLY TNGT...
OFF THE MA CST BY 06Z.  WL KEEP LKLY SWRS ALNG E CST ARND 00Z...BUT
WL PUSH OFF QUICKLY...WTH CLRG TREND IN BY 06Z.

AS HIGH PRES BLDS ACRS RGN FM OH VLY AND MID ATLC STATES ON WED...
LOOKS TO BE A PLEASANT DAY FOR THE FIRST FULL DAY OF FALL /AUTUMNAL
EQUINOX OCCURS AT 647 AM TDY/.

MARINE...WL PUT UP SCA FOR MOST OF THE WATERS...XCPT CC BAY...NARRA
BAY AND BOS HRBR...FOR SEAS.  DO XPCT SEAS TO BUILD TO 4-6 FT...ESP
OVER THE OUTER WATERS WTH INCRG S-SW WNDS AHD OF FRNT.  WNDS SHD
RMN BLO 25 KTS...BUT CAN NOT RULE OUT BRIEF GUST WTH FNTL PASSAGE.
WNDS DMNSH QUICKLY TNGT-ERLY WED...SO XPCT SEAS TO SUBSIDE AS WELL.

AVIATION...MAINLY VFR CONDS TO START OFF THIS MRNG...BUT XPCT
CIGS/VSBY TO LWR AS PCPN MOVS IN.  HV FCSTD MVFR-IFR CONDS FOR MOST
SITES BY EARLY AFTN WTH ONSET OF PCPN.  XPCT CLRG TREND ACRS WRN
SITES ARND 00Z...SPREADING E BY 06Z.

EVT
&&

.LONG TERM (WEDNESDAY THROUGH NEXT MONDAY)...

THE MODELS HAVE A SERIES OF LOWS/FRONTS MOVING OUT OF THE UPPER
MIDWEST INTO NEW ENGLAND FOR THE LAST HALF OF THIS WEEK AND
THROUGH THE WEEKEND.

WEDNESDAY INTO EARLY THURSDAY SHOWS GENERALLY FAIR WEATHER.  THE
NEXT FRONTAL SYSTEM...PERHAPS SIMILAR TO TODAYS...WILL MOVE THROUGH
LATE THURSDAY AND CLEARING OUT EARLY FRIDAY MORNING.  HOWEVER AN
OVERRUNNING SITUATION SETS UP FOR FRIDAY NIGHT AND SATURDAY BEFORE
THE NEXT FRONTAL SYSTEM AND LOW PRESSURE AREA MOVES OUT OF THE
MIDWEST AND GRTLKS INTO NEW ENGLAND.  THE CHANGES MADE HAVE BEEN
MINIMAL IN THIS TIME PERIOD...ESPECIALLY FOR THE WEEKEND. TIMING
CHANGES WERE MADE TO THE THURSDAY/FRIDAY FORECAST...AND GENERALLY
FOLLOWED THE GFS TIMING WHICH IS FASTER THAN THE ETA.  THE GFS IS
ALSO MORE DEFINED IN CLEARING OUT THE SYSTEM FRI MORNING BEFORE THE
OVERRUNNING SETS IN. THE ETA IS SLOWER AND THE CLEARING BEHIND
THE FROPA IS MADE LESS DEFINED BEFORE THE OVERRUNNING.

.MARINE (WEDNESDAY THROUGH NEXT SATURDAY)...

HAVE GENERALLY FOLLOWED THE WAVEWATCH MODEL SEAS FCST.  THE GFS
WINDS ARE A BIT HIGHER ON WIND SPEED THURSDAY AND FRIDAY.  THE
GFS IS ALSO FASTER WITH THE SYSTEM.  AS GFS WINDS TEND TO BE HIGHER
THAN ETA...HAVE USED THE TIMING OF THE GFS AND THEN TAKEN THE
WINDSPEED DOWN A BIT.  THE BUFKIT WINDS FROM THE GFS SHOW THAT THE
STRONGEST WINDS BEING BROUGHT DOWN WILL BE ABOUT 20 KTS ON THURSDAY
AND FRIDAY.  EVEN THAT MAY NOT HAPPEN AS THE STABILITY OVER THE
COOLER WATER WILL NOT ENCOURAGE A LOT OF MOMENTUM TRANSFER.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SCA FOR SEAS FOR OUTER WATERS AND S SOUNDS/BUZZ BAY TUE
         ANZ232>235-237-250-254-255.
Hazardous weather outlook, Sep 23, 6:18 AM EDT, 4 hours 22 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
618 AM EDT TUE SEP 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...TODAY
A COLD FRONT WILL MOVE ACROSS THE REGION TUESDAY. SHOWERS ARE LIKELY
WITH SCATTERED THUNDERSTORMS...MAINLY OVER SOUTHEASTERN SECTIONS OF
NEW ENGLAND DURING THE AFTERNOON. LOCAL DOWNPOURS ARE LIKELY. GUSTY
DOWNDRAFT WINDS ARE POSSIBLE FROM ONE OR TWO OF THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...
THURSDAY NIGHT WILL BE THE NEXT THREAT OF PRECIPITATION...ALONG AND
AHEAD OF ANOTHER COLD FRONT.  THIS COLD FRONT WILL LIKELY STALL
SOUTH OF NEW ENGLAND ...MOVING BACK NORTH ON SATURDAY.  ANOTHER
COLD FRONT IS FORECAST TO MOVE THROUGH ON SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED IN THE NEXT 24 HOURS.

In the hours before

Special weather statement, Sep 23, 9:58 AM EDT, 42 minutes before
CTZ002>004-MAZ002>021-026-NHZ011-012-015-RIZ001>008-231545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
958 AM EDT TUE SEP 23 2003

...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS MORNING AND
THIS AFTERNOON IN WESTERN AND CENTRAL PORTIONS OF SOUTHERN NEW
ENGLAND...

SHOWERS AND THUNDERSTORMS WILL BE MOVING ACROSS SOUTHERN NEW ENGLAND
LATE THIS MORNING AND THIS AFTERNOON.  A FEW THUNDERSTORMS MAY
PRODUCE DAMAGING WIND GUSTS...SINCE WINDS ALOFT ARE QUITE STRONG
TODAY.

THE RISK OF SEVERE WEATHER WILL BE ENTERING WESTERN MASSACHUSETTS AND
NORTHWESTERN CONNECTICUT BY 1030 AM AND WILL BE APPROACHING SOUTHERN
NEW HAMPSHIRE...CENTRAL MASSACHUSETTS...AND NORTHEAST CONNECTICUT
AROUND 1 PM.

IN ADDITION... BRIEFLY HEAVY RAINS ARE LIKELY TO CAUSE SOME LOCALIZED
PONDING OF WATER ON ROADWAYS.

GAF/NMB

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 11:12 AM EDTSevere Thunderstorm WarningBOXHampden48 min
Sep 23, 12:04 PM EDTFlash Flood WarningBOXHampden, Hampshire116 min
Sep 23, 5:04 PM EDTSpecial Marine WarningBOX41 min
Sep 23, 5:04 PM EDTSpecial Marine WarningBOX41 min
Sep 23, 5:06 PM EDTSpecial Marine WarningBOX21 hr
Sep 23, 5:06 PM EDTSpecial Marine WarningBOX21 hr
Sep 23, 7:03 PM EDTSpecial Marine WarningBOX42 min
Sep 23, 7:03 PM EDTSpecial Marine WarningBOX21 hr

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.